New York, 2008

Hail in New York, July 28, 2008

July 28, 2008 · NWS BUF · 1 event in 1 county or zone

A thunderstorm which developed along the Lake Ontario breeze boundary produced hail up the three-quarters of an inch in Victory, Cayuga county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
$5,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

A thunderstorm which developed along the Lake Ontario breeze boundary produced hail up the three-quarters of an inch in Victory, Cayuga county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Jul 28, 1:05 PM EST, 25 minutes earlier.

Area forecast discussion, Jul 28, 1:05 PM EST, 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
205 PM EDT MON JUL 28 2008

.SYNOPSIS...
A COLD FRONT OVER WESTERN NEW YORK THIS MORNING IS FORECAST TO MOVE
TO NEW ENGLAND BY THIS EVENING. THE FRONT WILL BE FOLLOWED BY HIGH
PRESSURE TONIGHT AND TUESDAY. A BROAD AREA OF LOW PRESSURE IS
FORECAST TO MOVE EAST FROM THE UPPER LAKES LATE TUESDAY NIGHT AND
BRING MORE UNSETTLED WEATHER TO THE REGION FOR WEDNESDAY AND EARLY
THURSDAY. ANOTHER HIGH IS FORECAST TO BUILD EAST ACROSS THE AREA ON
FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
130 PM UPDATE...VISIBLE SATELLITE SHOTS SAY IT ALL EARLY THIS
AFTERNOON AS CLUSTER OF CONVECTION HAS FORMED ACROSS GENESEE
VALLEY AND FINGER LAKES. ACTIVITY INITIATED ON THE EDGE OF THE LK
ERIE/ONTARIO CONVERGENCE BREEZE OVER MONROE COUNTY NEAR NOON AND
WAS MOVING STEADILY EAST ACROSS WAYNE/ONTARIO COS. EXPECT THIS
ACTIVITY TO EXIT THROUGH CNTRL NY BY 20Z OR SO...BUT ATTENTION
THEN TURNS TO THE WEST WHERE WE ARE SEEING THE TYPICAL LAKE
CONVERGENCE CLOUDINESS ACROSS NIAG PENINSULA. WESTERLY FLOW OVER
SOUTHERN ONTARIO IN WAKE OF THE TROF IS BUCKING THE SEMI PERMANENT
SW FLOW OFF ERN LK ERIE. WE WILL HAVE TO WATCH THIS BOUNDARY FOR
REST OF AFTERNOON BUT WE DO HAVE SOME SUBSIDENCE AND DRIER AIR
WORKING IN TO COMBAT THE POTENTIAL. STILL...PAST EXPERIENCE LEADS
US TO CONTINUE WITH A STRIP OF CHC POPS FOR SCATD CONVECTION ALONG
THIS BOUNDARY FOR REST OF AFTERNOON...BUT IT SHOULD STAY NORTH OF
BUF AS WE DONT HAVE A GOOD NW FLOW TO PUSH IT CLOSER. NICE SHADOW
SHOULD PROTECT THE CITY AND SOUTH TOWNS FOR REST OF AFTERNOON WITH
ONLY A REMOTE CHC OF ANYTHING SNEAKING DOWN ONCE LAKE WIND WEAKENS
EARLY THIS EVENING. SIMILAR SCENARIO SHOULD PLAY OUT E OF LK
ONTARIO WITH MOST OF JEFF/OSW COS IN A GOOD SHADOW TOO.
LOWERED/TWEAKED POPS ACCORDINGLY FOR REST OF AFTERNOON AND EARLY
EVENING.

IMPROVEMENT ALL AREAS TONIGHT WITH DIURNAL HEATING ENDING AND THE
MID LEVEL TROUGH TRANSLATING FURTHER EAST. THE SURFACE PATTERN
BECOMES VERY FLAT WITH VERY LIGHT WINDS. FOG MAY BECOME A PROBLEM
BEFORE DAYBREAK...ESPECIALLY ACROSS THE SOUTHERN TIER VALLEYS.

RIDGING AT ALL LEVELS SHOULD LEAD TO REAL MIDSUMMER BEAUTY ON
TUESDAY WITH NEAR FULL SUN...L/V/ONSHORE WINDS AND 850 MB TEMPS OF
15C SUPPORTING L-M 80S.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
HIGH PRESSURE WILL BUILD EAST ACROSS THE REGION TUESDAY AND BRING
FAIR WEATHER WITH HIGHS A BIT ABOVE NORMAL, GENERALLY FROM THE UPPER
70S NORTH COUNTRY TO LOW TO MID 80S ELSEWHERE. TUESDAY NIGHT THE
HIGH IS EXPECTED TO MOVE EAST OF THE AREA OVERNIGHT. MEANWHILE A
BROAD AREA OF LOW PRESSURE MOVES EAST FROM THE UPPER AND CENTRAL GRT
LAKES AND BRINGS A CHANCE OF SHOWERS AND THUNDERSTORMS FROM LATE
EVENING ON FOR WESTERN AREAS AND BRINGS A CHC TO AREAS OF THE FINGER
LKS IN THE PREDAWN HRS WEDNESDAY. THE THREAT WILL SPREAD EAST ACROSS
THE REST OF THE CWA DURING WED WITH SCT SHWRS/TSTMS. IT LOOKS LIKE
THE GFS IS SUFFERING CONVECTIVE FEEDBACK PRBLMS TUESDAY NIGHT WITH
THE HVY PRECIP MOVING INTO THE LAKE ONTARIO REGION LTR TUESDAY
NIGHT. IT WILL BE A MILD NIGHT TUESDAY NIGHT WITH LOWS MAINLY IN THE
60S WITH UPPER 50S ACROSS THE NORTH COUNTRY AND INTERIOR SECTIONS OF
THE SOUTHERN TIER. WENT WITH A BLEND BETWEEN THE MAV AND MET
GUIDANCE ON HIGHS FOR WEDNESDAY AS A FAIRLY DECENT SPREAD BETWEEN
THEM. HIGHS SHLD BE GENLY IN THE LOW TO MID 80S.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
WEDNESDAY NIGHT THE BROAD AREA OF LOW PRESSURE WILL BE OVER SOUTHERN
QUEBEC AND NORTHERN NEW ENGLAND. CYCLONIC FLOW OVER THE REGION WITH
A SECONDARY TROUGH DROPPING ACROSS THE AREA WILL BRING A CONTINUED
THREAT OF SHWRS/TSTMS THROUGH THURSDAY MORNING AND THEN THROUGH THU
AFTERNOON FOR AREAS FROM THE EASTERN FINGER LKS EASTWARD. A SHORT
WAVE DROPPING SE ACROSS THE LOWER LKS IS EXPECTED TO MOVE ACROSS THE
AREA THU NGT BUT MOISTURE IS LIMITED. AT THIS TIME WILL ONLY GO WITH
SLGT CHC POPS IN THE GRIDS. ON FRIDAY HIGH PRESSURE BUILDS INTO
WESTERN NEW YORK BUT THERE IS ENOUGH LINGERING MOISTURE ARND THE
BACKSIDE OF THE UPPER LOW OVER THE LOWER ST LAW VALLEY THAT EXTNDS
BACK TO THE EASTERN LK ONTARIO REGION THAT STILL NEED TO LEAVE SLT
CHC POPS THERE. LATER FRIDAY INTO SAT THE HIGH WILL BRING A PERIOD
OF FAIR WEATHER. A FRONTAL SYS MOVING ACROSS ONTARIO AND THE CENTRAL
LKS AND INTO NYS WILL BRING A CHANCE OF SHWRS/TSTMS SAT NGT AND
SUNDAY.

MAX AND MIN TEMPS THROUGH THIS PERIOD WILL BE VERY CLOSE TO SEASONAL
AVERAGES WITH HIGHS IN THE UPPER 70S TO LOW 80S AND LOWS FROM THE
MID 50S TO LOW TO MIDDLE 60S.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...
VFR CONDITIONS SHOULD CONTINUE THROUGH THE 24 HOUR TAF PERIOD WITH
EXCEPTION OF SOME FOG LATER TONIGHT. WILL JUST INCLUDE IT AT THE
KJHW TERMINAL FOR NOW...ALTHOUGH THERE IS A CHANCE OF REDUCED
VSBYS NEAR DAYBREAK AT ANY OF THE OTHER TERMINALS AS WELL. PRIOR
TO THAT...INCLUDED A CB QUALIFIER FOR REST OF THE AFTERNOON AT
KROC AND KIAG AND EARLY THIS EVENING AT KBUF.

OUTLOOK...
TUESDAY NIGHT...VFR.
WEDNESDAY...VFR/MVFR SCATTERED SHWRS/TSRA.
THURSDAY THROUGH SATURDAY...MAINLY VFR.

&&

.MARINE...
WAVES STILL 3 FT ON ERN LK ERIE AT 18Z ALONG WITH 15 KT
WINDS...BUT SHORT WAVE HAS PASSED NOW SO WINDS SHOULD NOT INCREASE
FURTHER...PERHAPS EVEN DECREASE A BIT. SO WILL MONITOR BUT HOLD
OFF ON ANY FLAGS FOR NOW. NO MARINE HEADLINES AT THIS TIME BUT SW
WINDS OF 10 TO 20 KNOTS WILL GENERATE WAVES OF 2 TO 4 FEET ON LAKE
ERIE. THEY SHLD SUBSIDE THIS EVENING AS WINDS DIMINISH. LOOK FOR
LIGHT AND VARIABLE WINDS ON TUESDAY...TURNING ONSHORE.

&&

.CLIMATE...
DESPITE THE RECENT UNSETTLED WX...JULY STATS ARE AVERAGING CLOSE
TO NORMAL AT OUR OFFICIAL SITES. IN FACT...BUF IS RUNNING ALMOST
EXACTLY ON PAR FOR TEMPERATURE AND SUNSHINE AND ACTUALLY A BIT SHY
ON RAINFALL. OF COURSE THAT IS AT THE AIRPORT AND MANY LOCATIONS
NORTH AND SOUTH OF THE CITY HAVE SEEN MUCH MORE. ROCH HAS BEEN A
BIT WET OFFICIALLY BUT A LITTLE WARM WITH NORMAL SUN.
AGAIN...AREAS ON NORTH AND WEST SIDES OF THE CITY HAVE SEEN MUCH
MORE...AS MUCH A 5 INCHES THE PAST WEEK. BOTH CITIES HAVE HAD
MEASURABLE RAIN ON 12 DAYS THIS MONTH. WATERTOWN HAS SEEN DOUBLE
THE JULY NORMAL RAINFALL AT THE AIRPORT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...NONE.

&&

SYNOPSIS...JJP
NEAR TERM...SFM
SHORT TERM...JJP
LONG TERM...JJP
AVIATION...SFM
MARINE...SFM/TMA
CLIMATE...SFM
Hazardous weather outlook, Jul 28, 4:10 AM EST, 9 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
510 AM EDT MON JUL 28 2008

NYZ001>008-010>014-019>021-085-290915-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
510 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS AND POSSIBLY SMALL
HAIL THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-LOZ042>045-062>065-SLZ022-024-290915-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
510 AM EDT MON JUL 28 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
ONTARIO AND SAINT LAWRENCE RIVER.

.DAY ONE...TODAY AND TONIGHT

ALTHOUGH THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW
SOME THUNDERSTORMS MAY HAVE STRONG GUSTY WINDS AND POSSIBLY SMALL HAIL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

JJP

In the hours before

Local storm report, Jul 28, 10:01 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1101 AM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1111 PM     TSTM WND DMG     1 S PEMBROKE            42.99N 78.44W
07/27/2008                   GENESEE            NY   NWS EMPLOYEE

            TREES DOWN

&&

DTHOMAS
Local storm report, Jul 28, 10:06 AM EST, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
1106 AM EDT MON JUL 28 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1053 PM     TSTM WND DMG     3 NE CLARENCE CENTER    43.04N 78.59W
07/27/2008                   ERIE               NY   TRAINED SPOTTER

            APPROX. 5 INCH DIAMETER TREE SNAPPED IN HALF

&&

DTHOMAS

The radar

The Ft Drum radar (KTYX), 100 km away, was scanning. The volume nearest the first event began at 18:28 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cayuga

When
July 28, 1:30 PM EST
Where
Cayuga County, 1.01 mi E of Victory
Measured
0.75 in hail
Property damage
$5,000
Crop damage
$5,000
Reported by
Public
Coordinates
43.200, -76.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2008Every state in 2008This day in weather historyWarnings in New York, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129506.